Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

The role of initial curvature in solutions to the generalized inviscid Proudman-Johnson equation


Authors: Alejandro Sarria and Ralph Saxton
Journal: Quart. Appl. Math. 73 (2015), 55-91
MSC (2010): Primary 35B44, 35B10, 35B65, 35Q35
DOI: https://doi.org/10.1090/S0033-569X-2015-01378-3
Published electronically: January 21, 2015
MathSciNet review: 3322726
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In Sarria and Saxton (2013), we derived representation formulae for spatially periodic solutions to the generalized, inviscid Proudman-Johnson equation and studied their regularity for several classes of initial data. The purpose of this paper is to extend these results to larger classes of functions including those having arbitrary local curvature near particular points in the domain.


References [Enhancements On Off] (What's this?)

  • [1] E. W. Barnes, A New Development of the Theory of the Hypergeometric Functions, Proc. London Math. Soc. S2-6, no. 1, 141. MR 1575118, https://doi.org/10.1112/plms/s2-6.1.141
  • [2] Alberto Bressan and Adrian Constantin, Global solutions of the Hunter-Saxton equation, SIAM J. Math. Anal. 37 (2005), no. 3, 996-1026. MR 2191785 (2006j:35203), https://doi.org/10.1137/050623036
  • [3] F. Calogero, A solvable nonlinear wave equation, Stud. Appl. Math. 70 (1984), no. 3, 189-199. MR 742587 (85f:35170)
  • [4] S. Childress, G. R. Ierley, E. A. Spiegel, and W. R. Young, Blow-up of unsteady two-dimensional Euler and Navier-Stokes solutions having stagnation-point form, J. Fluid Mech. 203 (1989), 1-22. MR 1002875 (90e:76054), https://doi.org/10.1017/S0022112089001357
  • [5] Chien-Hong Cho and Marcus Wunsch, Global and singular solutions to the generalized Proudman-Johnson equation, J. Differential Equations 249 (2010), no. 2, 392-413. MR 2644121 (2011e:35392), https://doi.org/10.1016/j.jde.2010.03.013
  • [6] Chien-Hong Cho and Marcus Wunsch, Global weak solutions to the generalized Proudman-Johnson equation, Commun. Pure Appl. Anal. 11 (2012), no. 4, 1387-1396. MR 2900790, https://doi.org/10.3934/cpaa.2012.11.1387
  • [7] Adrian Constantin and Marcus Wunsch, On the inviscid Proudman-Johnson equation, Proc. Japan Acad. Ser. A Math. Sci. 85 (2009), no. 7, 81-83. MR 2548017 (2010i:35318), https://doi.org/10.3792/pjaa.85.81
  • [8] Constantine M. Dafermos, Generalized characteristics and the Hunter-Saxton equation, J. Hyperbolic Differ. Equ. 8 (2011), no. 1, 159-168. MR 2796054 (2012f:35460), https://doi.org/10.1142/S0219891611002366
  • [9] A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Higher transcendental functions, Vol. I, McGraw-Hill, 1981, 56-119. MR 0698779 (84h:33001a)
  • [10] Joachim Escher and Marcus Wunsch, Restrictions on the geometry of the periodic vorticity equation, Commun. Contemp. Math. 14 (2012), no. 3, 1250016, 13. MR 2943829, https://doi.org/10.1142/S0219199712500162
  • [11] Theodore W. Gamelin, Complex analysis, Undergraduate Texts in Mathematics, Springer-Verlag, New York, 2001. MR 1830078 (2002h:30001)
  • [12] George Gasper and Mizan Rahman, Basic hypergeometric series, 2nd ed., with a foreword by Richard Askey, Encyclopedia of Mathematics and its Applications, vol. 96, Cambridge University Press, Cambridge, 2004. MR 2128719 (2006d:33028)
  • [13] John K. Hunter and Ralph Saxton, Dynamics of director fields, SIAM J. Appl. Math. 51 (1991), no. 6, 1498-1521. MR 1135995 (93a:76005), https://doi.org/10.1137/0151075
  • [14] John K. Hunter and Yu Xi Zheng, On a nonlinear hyperbolic variational equation. I. Global existence of weak solutions, Arch. Rational Mech. Anal. 129 (1995), no. 4, 305-353. MR 1361013 (96m:35215), https://doi.org/10.1007/BF00379259
  • [15] Boris Khesin and Gerard Misiołek, Euler equations on homogeneous spaces and Virasoro orbits, Adv. Math. 176 (2003), no. 1, 116-144. MR 1978343 (2004h:37125), https://doi.org/10.1016/S0001-8708(02)00063-4
  • [16] Jonatan Lenells, Weak geodesic flow and global solutions of the Hunter-Saxton equation, Discrete Contin. Dyn. Syst. 18 (2007), no. 4, 643-656. MR 2318260 (2008c:37120), https://doi.org/10.3934/dcds.2007.18.643
  • [17] Hisashi Okamoto and Jinghui Zhu, Some similarity solutions of the Navier-Stokes equations and related topics, Proceedings of 1999 International Conference on Nonlinear Analysis (Taipei), Taiwanese J. Math. 4 (2000), no. 1, 65-103. MR 1757984 (2001i:76033)
  • [18] Hisashi Okamoto, Well-posedness of the generalized Proudman-Johnson equation without viscosity, J. Math. Fluid Mech. 11 (2009), no. 1, 46-59. MR 2481858 (2010b:35409), https://doi.org/10.1007/s00021-007-0247-9
  • [19] Ian Proudman and Kathleen Johnson, Boundary-layer growth near a rear stagnation point, J. Fluid Mech. 12 (1962), 161-168. MR 0136211 (24 #B2249)
  • [20] Alejandro Sarria and Ralph Saxton, Blow-up of solutions to the generalized inviscid Proudman-Johnson equation, J. Math. Fluid Mech. 15 (2013), no. 3, 493-523. MR 3084321, https://doi.org/10.1007/s00021-012-0126-x
  • [21] A. Sarria, Regularity of stagnation point-form solutions to the two-dimensional Euler equations, Differential and Integral Equations (in press).
  • [22] Ralph Saxton and Feride Tiğlay, Global existence of some infinite energy solutions for a perfect incompressible fluid, SIAM J. Math. Anal. 40 (2008), no. 4, 1499-1515. MR 2466165 (2010a:35202), https://doi.org/10.1137/080713768
  • [23] Feride Tiğlay, The periodic Cauchy problem of the modified Hunter-Saxton equation, J. Evol. Equ. 5 (2005), no. 4, 509-527. MR 2201524 (2006i:35325), https://doi.org/10.1007/s00028-005-0215-x
  • [24] Hermann Weyl, On the differential equations of the simplest boundary-layer problems, Ann. of Math. (2) 43 (1942), 381-407. MR 0006294 (3,284d)
  • [25] Marcus Wunsch, The generalized Proudman-Johnson equation revisited, J. Math. Fluid Mech. 13 (2011), no. 1, 147-154. MR 2784901 (2012d:35299), https://doi.org/10.1007/s00021-009-0004-3
  • [26] Zhaoyang Yin, On the structure of solutions to the periodic Hunter-Saxton equation, SIAM J. Math. Anal. 36 (2004), no. 1, 272-283 (electronic). MR 2083862 (2005e:35034), https://doi.org/10.1137/S0036141003425672

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35B44, 35B10, 35B65, 35Q35

Retrieve articles in all journals with MSC (2010): 35B44, 35B10, 35B65, 35Q35


Additional Information

Alejandro Sarria
Affiliation: Department of Mathematics, University of Colorado at Boulder, Boulder, Colorado 80309
Email: alejandro.sarria@colorado.edu

Ralph Saxton
Affiliation: Department of Mathematics, University of New Orleans, New Orleans, Louisiana 70148
Email: rsaxton@uno.edu

DOI: https://doi.org/10.1090/S0033-569X-2015-01378-3
Received by editor(s): December 21, 2012
Received by editor(s) in revised form: August 9, 2013
Published electronically: January 21, 2015
Article copyright: © Copyright 2015 Brown University

American Mathematical Society